Does anyone else feel worse after b12 injection?

Hi,

Just finished my 6 loading doses of hydroxocobalamin injections and I can't say I feel much different. I think after the 4th/5th I was feeling slightly better, getting more done during the day. But I had my 6th on Friday and feel just as tired as usual.

After an hour after each injection I've felt absolutely exhausted and slept from between 2-4 hours in the afternoon then slept normally again at night.

The day after no. 4 and no.5 I got loads done and thought they may have been making me feel crap at first then taking 24hours to kick in.

But after no. 6 on Friday I had a 2 hour nap till about 9pm, then slept from 1am-11:30 (wouldn't normally go sleep that late, could have gone earlier but oh wanted to watch a film when he got in from working late.) 2 hour afternoon nap then slept last night 11-10:30 and woke up still feeling quite tired and dazed.

Does anyone else feel awful when you first have the injection?

I feel like I'm going back to when I was at my worst in terms of sleeping and fatigue :-/ my tremors the same, still looks like things are vibrating when I look at vertical lines (e.g. radiators, edges of door frames) still getting mild pins and needles in finger tips but don't seem to be sighing as much.

I've had the tremor as long as I can remember and pins and needles could just be posture so maybe not related anyway.

Am I just not giving them long enough to work or could it be something else? My b12 was 238 (140-250 insufficient) so not desperately low anyway x

Last edited by

16 Replies

oldestnewest
  • Yup. After my first ever injection I had the headache from hell, felt sick and got really upset because it felt as though the very thing that was keeping me alive was making me feel worse than ever! The day after, I felt like I'd been kicked by a horse and was exhausted! It took about 48 hours to feel back to where I was before the jab.

    Due to my G.P's indifference, I started to SI. I took a full dose, and bam, back came the headache and nausea. So, I started giving myself small but increasing doses every couple of days, and I can now tolerate a full dose with only a minor headache and grottiness the next day. I've taken to injecting before bed, so that if I do get a headache, then I sleep through it.

    I find that I don't feel any different, but if I miss a jab, I feel awful, so I think you just get used to the slow improvement, and it's not until you slip back that you actually realise how much better that you do feel, if that makes sense.

  • Yes that makes sense thank you. And reassuring to know it's not just me :) I got headaches with a couple of then too, others I just felt drowsy and exhausted. But then some I could hardly feel and some hurt like hell. I think I've read too many stories of people feeling better driving back from the surgery after having it I was wishful thinking.

    My next one now won't be for 3 months. I'm expecting I'll either be used to it by then or feel worse than ever cause I haven't been having them regularly anymore. We'll see.

    Fingers crossed. Thanks again :)

  • Hi Salphy do you know what your Folate level is as this is essential to process the B12 you are having injected.

    It is not uncommon for some symptoms to appear to get worse before they get better as the B12 gets to work repairing the damage done to your nervous system.

    Are you in the UK?

  • Hi Clivealive, yes my folate was 8.31(8:83-60.8)

    My gp started me on 5mg folic acid daily.

    Yes I'm in the UK. Thank you, do you know how long it can take? I do have thyroid antibodies too but my levels are borderline so she doesn't want to treat yet. Could also be that making me feel crap still. Thanks x

  • Hi Salphy Everyone seems to be different in how the react to B12 injections but it seems pretty common to feel worse before it gets better.

    Are you sure you had methylcobalamin injections? Hydroxocobalamin is the normal treatment in the UK. I know it has been mentioned to you before but have you had a chance to discuss your neurological symptoms with your GP? For neuro symptoms the treatment is injections every 2nd day until no further improvement (reviewed at 3 weeks) then injections every 2 months instead of the 6 loading doses then 3 monthly treatment it appears you are on.

  • Thank you. Oh yea sorry its the hydroxocobalamin I had.

    No I haven't seen her yet but I go back in a couple of weeks so see what she says then. I told her about the vision at the time and the pins and needles has only started since having the injections. The tremor I've had so long I don't think it's connected.

    They couldn't fit me in for the 6 injections over 2 weeks so no way they'd be able to do them every 2nd day. I've had the six every Tuesday and Friday over 3 weeks. They said they hardly fit anyone in within 2 weeks and it didn't matter.

    Going to get my blood test next week then see her the week after. Hopefully start feeling it soon :) thanks x

  • Do you believe this surgery?

  • What do you mean? Do you think I shouldn't? X

  • Well it seems strange that they are unable to fit you in for these injections that's all. Why can't they arrange for the district nurse to come and inject you?

  • I don't know I never thought to ask. I always thought dn was for people who couldn't get to the surgery. I'm also not sure they have a dn. I think all the gp's in the area share a dn team. But to be honest they brushed it off as not mattering I don't think they'd go to the trouble. I had to wait nearly 4 weeks from gp prescribing them just to get the twice weekly appointments.

    I haven't got much hope in them with how they've treated my dad for his under active thyroid and reluctant to treat me when I'm sub clinical with antibodies and symptoms.

    But the other gp in the area wasn't willing to listen or treat at all. So I wouldn't even be getting b12 vit d or folate treated with him. Haven't got many other options. The only other gp in the area is under special measures and rated requires improvement by the cqc x

  • Hi Salphy

    This is the guidelines for cobalamin and folate deficiencies: pernicious-anaemia-society....

    Some of the pinned posts (on the left or down at the very bottom if in a phone) may be helpful too.

    An extensive symptoms list: b12deficiency.info/signs-an...

    May be worth having you had your vision checked by an optometrist or opthalmologist if you haven't already too.

    Good luck with your doctor! :-)

  • Welcome to the roller coaster ride. Once you start on B12, you can feel better (even worse) before you stabilize.

    Start a log book and assess all your symptoms of a daily basis. You may notice new symptoms showing up. Some may be due to the jab.

    The confusing thing is that they are all very similar. The ones that repeat in sequence for 48 hours following a jab are the ones that tell you the jab is working.

    Pain is a counterintuitive symptom the arises from nerve repair. As the nerve gets repaired, the signal gets stronger and the brain can interpret this as pain. Working through this muscular pain get the brain to recalibrate and the pain goes aaay because it is an illusion. Getting started is the hard part.

    You need gentle range of motion exercises (yoga?) to stimulate the nerves that drive the muscles you are using. The repair of the nerve is then stimulated.

    The severity of the headache and sometimes brain fog I get after the jab I find is directly proportional to how low I was before the jab. I call it a detox symptom. The metabolism kicks into high gear once it gets B12 and then floods the blood with byproducts- mostly CO2 and water- but it takes a while for the rest of the body to get rid of and stabilize. I've tried pain medication for the headache but find I then get other symptoms so I try to avoid taking pain meds.

    The logbook allows you to monitor your progress from jab to jab and figure out when you need more frequent jabs.

  • Thanks, I will start a log book. Does it show on your bloods if you're not yet stabilised? Say the 6 injections haven't been enough or will my levels be raised now regardless?.

    I didn't know b12 boosted metabolism. Could that be why I've been feeling hungrier than usual? X

  • Once you start tracking your symptoms and request more frequent injections, your GP will want to continue to test your blood.

    Unfortunately for some this has lead to the withdrawal of injections because the results came back as "normal".

    Get your GP to buy into the idea of treatment by monitoring symptoms and ask for suggestions for monitoring severity of log book items.

    Provide a hard copy list of all symptoms to your GP and ask for it to be included in your record. This is to help get your GP past the "I've got a hypochondriac on my hands" stage that we all have gone through when asking for more frequent injections.

    If the GP insists on blood tests remind him/her that with injections the results should be off the top of the charts >1500 pg/ml (ng/L) for the repair of nerve damage.

  • "I'm sub clinical with antibodies and symptoms."

    You mentioned antibodies - which antibodies, if Intrinsic Factor I think that makes it a different kettle of fish.

    Do you know what they are testing your blood for this time.

    It may be an idea to post your last blood result with ranges on here for the 'brainy ones' to see what is going on and advise you.

  • Sorry I meant thyroid antibodies :) I'm doing them privately as gp can't test t3 or t4 and I like to know my levels before I go so I know what to expect and ask for. I'm going to get if antibodies tested too :) thanks

You may also like...